Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Pueblo, CO

July 17, 2006Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2006, 6:44 PM MDT for Pueblo County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 6:44 PM MDT (00:44 UTC)
Expired
Jul 17, 2006, 7:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 34 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:33 PM MDTHAIL 0.753 N Pueblo, COEAGLERIDGE AND I-25

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 180044
SVRPUB
COC101-180145-
/O.NEW.KPUB.SV.W.0093.060718T0044Z-060718T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
  THIS INCLUDES THE CITY OF PUEBLO...

* UNTIL 745 PM MDT...

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF AVONDALE...OR 11 MILES EAST
  OF PUEBLO. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 50 9 MILES EAST OF PUEBLO.
  NORTHERN PORTIONS OF PUEBLO.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3814 10442 3831 10429 3851 10458 3828 10474

$$
3 follow-up statements
000 
WWUS55 KPUB 180106
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT MON JUL 17 2006

COC101-180145-
/O.CON.KPUB.SV.W.0093.000000T0000Z-060718T0145Z/
PUEBLO CO-
705 PM MDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL PUEBLO COUNTY...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF AVONDALE...OR 9 MILES EAST OF PUEBLO...
AND WAS MOVING WEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 50 BETWEEN 5 AND 10 MILES EAST OF PUEBLO.
  NORTHERN PORTIONS OF THE CITY OF PUEBLO.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3814 10442 3831 10429 3851 10458 3828 10474

$$
000 
WWUS55 KPUB 180120
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
719 PM MDT MON JUL 17 2006

COC101-180145-
/O.CON.KPUB.SV.W.0093.000000T0000Z-060718T0145Z/
PUEBLO CO-
719 PM MDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL PUEBLO COUNTY...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR NORTHEASTERN PORTIONS OF PUEBLO...AND WAS MOVING WEST 
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN PORTIONS OF THE CITY OF PUEBLO.
  PINON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3812 10446 3832 10439 3851 10458 3828 10475

$$
000 
WWUS55 KPUB 180146
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
746 PM MDT MON JUL 17 2006

COC101-180156-
/O.EXP.KPUB.SV.W.0093.000000T0000Z-060718T0145Z/
PUEBLO CO-
746 PM MDT MON JUL 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUEBLO COUNTY EXPIRES
AT 745 PM MDT...

LAT...LON 3812 10446 3832 10439 3851 10458 3828 10475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:58 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 2:58 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT MON JUL 17 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

HEALTHY NORTHERLY SURGE HAS PUSHED THROUGH MAJORITY OF THE
SOUTHEAST COLORADO PLAINS...WHICH SPARKED SOME THUNDERSTORMS
EARLIER TODAY OVER PORTIONS OF TELLER COUNTY AND CURRENTLY NOTING
STORMS OVER PORTIONS OF THE WESTERN 1/3 OF CWFA.

FRONTAL PASSAGE HAS TEMPERED MAXIMUM TEMPERATURES SLIGHTLY
TODAY...HOWEVER STILL NOTING MID-AFTERNOON TEMPERATURES IN THE
97F TO 99F RANGE AT PUEBLO...LA JUNTA...LAMAR AND SPRINGFIELD.

WITH BRIEF INFLUX OF ATMOSPHERIC MOISTURE...THANKS TO FRONT...HAVE
BUMPED POPS UP TO THE LOW SCATTERED CATEGORY TONIGHT FROM THE I-25
CORRIDOR WESTWARD...WHILE KEEPING ISOLATED POPS OVER THE REMAINDER
OF THE PLAINS.

ON TUESDAY...EXPECT A RETURN/CONTINUATION OF ABOVE CLIMATOLOGICAL
AVERAGE MAXIMUM TEMPERATURES FOR THE MAJORITY OF THE CWFA IN
COMBINATION WITH LOW GRADE POPS...CONCENTRATED MAINLY OVER THE
HIGHER TERRAIN. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN CHANGES TO THE NDFD WERE TO DECREASE THE TEMPS A FEW DEGREES
FOR THE WEEKEND AND INCREASE THE CHANCE OF PRECIP UP A BIT. GUIDANCE
CONTINUES TO PAINT A COOLING TREND THIS WEEKEND AND I CONTINUED TO
TREND THE MET VARIABLES TO THIS SOLUTION.

LATEST GFS CONTINUES TO SHOW RIDGE RETROGADING WEST AND AMPLIFYING
AS TROUGH DIGS OVER EASTERN 1/3RD OF NATION. THIS SHOULD ALLOW COOLER
CANADIAN AIR TO MOVE INTO THE REGION STARTING LATER ON FRIDAY AND
LASTING THROUGH THE WEEKEND. IF GUIDANCE IS A PERFECT PROG...THEN
THINGS WILL HAVE TO BE TRENDED DOWN EVEN COOLER & WETTER...BUT I DID
NOT WANT TO JUMP ON THIS SOLUTION JUST YET.

OTHER CHANGES I MADE WERE TO WED AND THU...THESE WERE PRIMARILY
FINE TUNING CHANGES TO THE ONSET OF PRECIP. OTHERWISE NO OTHER
CHANGES WERE MADE TO THE GRIDDED DATABASE. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 17, 6:47 AM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT MON JUL 17 2006

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER THE MOUNTAINS. THE MAIN THUNDERSTORM THREATS WILL BE
WIND GUSTS UP TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY THROUGH THURSDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN. STARTING
FRIDAY...THE THUNDERSTORMS WILL GRADUALLY BECOME MORE SCATTERED IN
NATURE...WITH THUNDERSTORMS POSSIBLE OVER THE ENTIRE REGION. THE
MAIN THREATS FROM ANY STORMS WILL BE LIGHTNING AND WIND GUSTS TO
40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 17, 6:18 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     1 S ALAMOSA             37.45N 105.87W
07/17/2006  M59 MPH          ALAMOSA            CO   AIRPLANE PILOT

            ASOS GUST

0601 PM     HAIL             5 NNE COLORADO SPRINGS  38.90N 104.79W
07/17/2006  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0602 PM     HAIL             5 NNW COLORADO SPRINGS  38.90N 104.86W
07/17/2006  E1.00 INCH       EL PASO            CO   AMATEUR RADIO

0555 PM     HAIL             6 N COLORADO SPRINGS    38.92N 104.82W
07/17/2006  E1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0610 PM     HAIL             10 N COLORADO SPRINGS   38.98N 104.82W
07/17/2006  M1.00 INCH       EL PASO            CO   FIRE DEPT/RESCUE

&&

JKH
Local storm report, Jul 17, 6:22 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
622 PM MDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             8 NNW COLORADO SPRINGS  38.94N 104.88W
07/17/2006  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

METZE
Local storm report, Jul 17, 6:32 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
632 PM MDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             6 N COLORADO SPRINGS    38.92N 104.82W
07/17/2006  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0557 PM     TSTM WND GST     1 S ALAMOSA             37.45N 105.87W
07/17/2006  M59.00 MPH       ALAMOSA            CO   ASOS

            MEASURED AT 1701 MDT.

0601 PM     HAIL             5 NNE COLORADO SPRINGS  38.90N 104.79W
07/17/2006  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0602 PM     HAIL             5 NNW COLORADO SPRINGS  38.90N 104.86W
07/17/2006  E1.00 INCH       EL PASO            CO   AMATEUR RADIO

0610 PM     HAIL             10 N COLORADO SPRINGS   38.98N 104.82W
07/17/2006  M1.00 INCH       EL PASO            CO   FIRE DEPT/RESCUE

0610 PM     HAIL             8 NNW COLORADO SPRINGS  38.94N 104.88W
07/17/2006  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:02 PM MDTSevere Thunderstorm WarningPUBEl Paso88 min
Jul 17, 7:23 PM MDTSevere Thunderstorm WarningPUBFremont, Teller45 min
Jul 17, 7:41 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jul 17, 8:31 PM MDTSevere Thunderstorm WarningPUBEl Paso20 min
Jul 18, 12:58 PM MDTFlash Flood WarningPUBChaffee2 hr
Jul 18, 3:47 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jul 18, 4:21 PM MDTFlash Flood WarningPUBEl Paso114 min
Jul 18, 5:57 PM MDTSevere Thunderstorm WarningPUBFremont17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.